Minnesota, 2015

Hail and Damaging Wind in Minnesota, July 5, 2015

July 5, 2015 · NWS FGF · 3 events in 1 county or zone

Several thunderstorms flared up during the late afternoon and early evening hours along a cold front. Ahead of the cold front, temperatures over north central Minnesota had risen into the low to mid 80s with dew points in the middle 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several thunderstorms flared up during the late afternoon and early evening hours along a cold front. Ahead of the cold front, temperatures over north central Minnesota had risen into the low to mid 80s with dew points in the middle 60s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 5, 2:23 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 5, 2:23 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
323 PM CDT SUN JUL 5 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 323 PM CDT SUN JUL 5 2015

CONVECTION TONIGHT WILL BE THE MAIN FORECAST ISSUE FOR THE PERIOD.

THE MAIN UPPER SHORTWAVE IS STILL DIGGING INTO WESTERN MT BUT
THERE HAVE BEEN SEVERAL LEAD SHORTWAVES COMING OUT AS WESTERLY
FLOW ALOFT HAS BEEN PICKING UP OVER THE NORTHERN PLAINS. THERE
HAVE BEEN SOME LINGERING SHOWERS AND STORMS WITH THE FIRST LEAD
SHORTWAVE AND ALONG THE FRONTAL BOUNDARY STILL IMPACTING OUR
NORTHEASTERN CWA. THE COLD FRONT WAS CURRENTLY FROM SOUTHEASTERN
ND TO RIGHT NEAR FARGO UP INTO THE LAKE OF THE WOODS REGION. THE
SOUTHEASTERN CWA AHEAD OF THE FRONT IS STILL SHOWING TEMPS IN THE
80S WITH 60S DEW POINTS...BRINGING SOME PRETTY UNSTABLE AIR OF
2500 J/KG MIXED LAYER CAPE. EFFECTIVE BULK LAYER SHEAR HAS
IMPROVED TO 40-45KTS...ALTHOUGH THE HIGHEST VALUES ARE STILL ON
THE COOL SIDE OF THE FRONT. THERE WILL BE A SHORT WINDOW AS STORMS
REDEVELOP ALONG THE COLD FRONT BEFORE IT MOVES SOUTHEAST OUT OF
OUR AREA. THE HRRR HAS STORMS NOT REDEVELOPING UNTIL NEAR 23Z...BY
WHICH POINT THE FRONT IS NEARLY OUT OF THE AREA. THINK THIS IS A
BIT TOO FAST...SO WILL KEEP HIGH POPS AND THE POSSIBILITY OF
SEVERE CONTINUES UNTIL LATER THIS EVENING WHEN THE FRONT PULLS
AWAY FROM THE AREA.

SOME SHOWERS AND THUNDERSTORMS WILL LINGER BEHIND THE COLD FRONT
FOR A WHILE OVERNIGHT...WITH WESTERN COUNTIES SEEING MOSTLY
SHOWERS AS SHOWALTERS BECOME POSITIVE IN THE COOL SIDE OF THE
FRONT. MOST OF THE ACTIVITY SHOULD PUSH TO THE FAR SOUTHEASTERN
COUNTIES BY EARLY MONDAY MORNING. THINK DURING THE DAY MONDAY
THERE COULD BE SOME SHOWERS REDEVELOPING AS A REINFORCING
SHORTWAVE DIGS DOWN ON THE BACKSIDE OF THE MAIN UPPER TROUGH. ONLY
A FEW OF THE MODELS HAVE SOME PRECIP DEVELOPING IN THE WEST ON THE
BACKSIDE OF THE MAIN TROUGH...BUT THINK THERE WAS ENOUGH OF A
CHANCE TO INCLUDE SLIGHT CHANCE FOR SHOWERS. HIGHS ON MONDAY WILL
BE MUCH COOLER THAN TODAY WITH STRONG COLD AIR ADVECTION BEHIND
THE FRONT. HIGHS WILL BE IN THE UPPER 60S TO LOW 70S...BUT THERE
COULD BE A RETURN TO SMOKE IN THE AIR AS NORTHWESTERLY FLOW ALOFT
RETURNS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 323 PM CDT SUN JUL 5 2015

TUESDAY AND WEDNESDAY...TUESDAY SHOULD BE FAIRLY QUIET UNDER WEST
TO NORTHWESTERLY FLOW ALOFT AND SFC HIGH PRESSURE. TEMPS WILL BE A
BIT WARMER THAN MONDAY AND SHOULD REACH THE 70S. ANOTHER WEAK
SHORTWAVE TROUGH WILL BEGIN TO MOVE INTO THE NORTHERN PLAINS ON
WEDNESDAY...WITH SOUTHERLY WINDS RETURNING. CURRENTLY THE
SHORTWAVE AND THE SFC TROUGH LOOK QUITE A BIT WEAKER THAN SUNDAY'S
SYSTEM...BUT WILL CONTINUE TO KEEP SOME CHANCE POPS GOING MAINLY
OVER THE NORTHWESTERN COUNTIES. HIGHS WILL BE A BIT BELOW AVERAGE
STILL FOR WEDNESDAY AND TOP OUT IN THE 70S.

WEDNESDAY NIGHT THROUGH SUNDAY...AFTER CONVECTION ENDS LATE
WEDNESDAY INTO THURSDAY MORNING...THURSDAY THEN LOOKS TO BE DRY
AND WARMER AS OVERALL FLOW SHIFTS FROM A MORE SOUTHERLY DIRECTION.
LONGER RANGE MODEL GUIDANCE INDICATES THAT UPPER LEVEL TROFFING
SHOULD INCREASE OFF THE CALIFORNIA COAST FROM THURSDAY INTO FRIDAY
WITH A MORE CONVECTIVELY UNSTABLE SOUTHERWESTERLY H5 FLOW ARCHING
INTO THE CENTRAL AND NORTHERN PLAINS FROM FRIDAY INTO SATURDAY.
LOW LEVEL SOUTHERLY FLOW IS ALSO EXPECTED TO INCREASE FROM FRIDAY
INTO SATURDAY...WITH COMMENSURATE INCREASE IN MOISTURE AND RISK
FOR STRONG THUNDERSTORMS INTO SUNDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1251 PM CDT SUN JUL 5 2015

EXPECT WIDESPREAD MVFR CONDITIONS IN THUNDERSTORMS ACROSS THE
NORTHERN RED RIVER BASIN...ALG AND NORTH OF HWY 200...THROUGH THE
EARLY AFTERNOON. CONDITIONS THERE WILL BE IMPROVING TO VFR
AFT MID AFTERNOON FROM DVL INTO GFK...AND THROUGH LATE
AFTERNOON GFK INTO VWU. AREAS SOPUTH OF HWY 200 WILL SEE
SCATTERED MVFR CONDS IN TUNDERSTORMS DEVELOPING THROUGH THE MIDDLE
AFTERNOON AND EXTENDING INTO EARLY EVENING FROM FAR-BWP LINE INTO
CENTRAL MINNESOTA LAKES COUNTRY. LATE EVENING AND OVERNIGHT WILL
POST FRONTAL DRYING AND RETURN TO VFR CONDS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...JR
LONG TERM...JR/GUST
AVIATION...GUST
Hazardous weather outlook, Jul 5, 3:29 AM CST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
429 AM CDT SUN JUL 5 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
429 AM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND
EVENING ACROSS MUCH OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA. DAMAGING HAIL UP TO 2 INCHES ALONG WITH A FEW
REPORTS OF WIND DAMAGE WILL BE THE MAIN THREATS. AN ISOLATED
TORNADO IS ALSO POSSIBLE. CONDITIONS WILL BE FAVORABLE FOR HEAVY
RAINFALL AND ISOLATED AREAS OF FLASH FLOODING.

THERE IS A HEIGHTENED SEVERE THREAT ACROSS THE SOUTHERN RED RIVER
VALLEY WHERE STORMS MAY BE MORE PERSISTENT AND WIDESPREAD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Jul 5, 1:53 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
253 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     1 WSW NEWFOLDEN         48.35N 96.35W
07/05/2015                   MARSHALL           MN   BROADCAST MEDIA

            PICTURE OF LARGE TREE BRANCH DOWN POSTED TO SOCIAL MEDIA.
            TIME ESTIMATED BY RADAR.

&&

GGUST
Local storm report, Jul 5, 3:43 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
443 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     4 NW GRAND FORKS        47.96N 97.13W
07/05/2015                   GRAND FORKS        ND   NWS EMPLOYEE

            LARGE TREE BRANCHES DOWN NORTH OF EMERADO.

&&

DRIDDLE
Special weather statement, Jul 5, 3:54 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
454 PM CDT SUN JUL 5 2015

MNZ009-017-052300-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-
454 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 600 PM CDT...

AT 453 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF REDBY...OR 19 MILES NORTH OF BEMIDJI...MOVING EAST AT
25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NEBISH AROUND 505 PM CDT.
  TENSTRIKE AROUND 525 PM CDT.
  HINES AROUND 530 PM CDT.
  BLACKDUCK AROUND 535 PM CDT.
  FUNKLEY AROUND 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LOWER RED LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTH CENTRAL MINNESOTA.

LAT...LON 4768 9511 4785 9514 4796 9443 4760 9442
TIME...MOT...LOC 2153Z 273DEG 23KT 4776 9496

JR
Local storm report, Jul 5, 4:22 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HEAVY RAIN       5 SE STEPHEN            48.40N 96.80W
07/05/2015  M4.00 INCH       MARSHALL           MN   PUBLIC

            STORM TOTAL

&&

DRIDDLE
Special weather statement, Jul 5, 4:58 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
558 PM CDT SUN JUL 5 2015

MNZ017-060000-
SOUTH BELTRAMI MN-
558 PM CDT SUN JUL 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 700 PM CDT...

AT 558 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TURTLE RIVER...OR 10 MILES NORTH OF BEMIDJI...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TURTLE RIVER AROUND 615 PM CDT.
  TENSTRIKE AROUND 620 PM CDT.
  HINES AROUND 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4754 9500 4775 9499 4779 9443 4753 9441
      4749 9442
TIME...MOT...LOC 2258Z 273DEG 21KT 4764 9489

JR

The radar

The Fargo/Grand Forks radar (KMVX), 193 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beltrami

When
July 5, 5:09 PM CST
Where
Beltrami County, 0.93 mi E of Farley
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.600, -94.750

A pole barn was destroyed at the intersection of Hillcrest Drive and highway 71 near Turtle River.

Hail, Beltrami

When
July 5, 5:15 PM CST
Where
Beltrami County, 1.99 mi ENE of Farley
Measured
1 in hail
Reported by
Social Media
Coordinates
47.610, -94.730

Hail, Beltrami

When
July 5, 5:25 PM CST
Where
Beltrami County, 5.9 mi SE of Tenstrike
Measured
1.5 in hail
Reported by
Public
Coordinates
47.590, -94.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575987, 575988, 575990.